Alert archive / New Mexico / Red Flag Warnings in 2015

Red Flag Warning 12, NWS Albuquerque, NM

October 2, 20155 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Oct 2, 2015, 2:33 AM MST for 5 counties in New Mexico. It took effect at Oct 2, 2015, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2015, 2:33 AM MST (09:33 UTC)
In effect from
Oct 2, 2015, 12:00 PM MST
Expired
Oct 2, 2015, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Cibola County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 106 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2015-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2015-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3177 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WWUS85 KABQ 020933
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
333 AM MDT FRI OCT 2 2015

...RED FLAG WARNING FOR PORTIONS OF THE NORTHWEST
PLATEAU...NORTHWEST HIGHLANDS THIS AFTERNOON TO EARLY EVENING DUE
TO STRONG WIND...LOW HUMIDITY AND ABUNDANT INSTABILITY...

.AN APPROACHING PACIFIC TROUGH WILL INCREASE WIND SPEEDS ACROSS
WESTERN AND CENTRAL PORTIONS OF THE FORECAST AREA TODAY. A MID
LEVEL DRY SLOT WILL MOVE OVER THE FOUR CORNERS REGION AND ALLOW
MUCH DRIER AIR TO MIX TO THE SURFACE. HAINES VALUES WILL GENERALLY
TOP OUT IN THE 5 CATEGORY AND BE ACCOMPANIED WITH UNUSUALLY HIGH
MIXING HEIGHTS AND QUITE A BIT OF SUN DURING THE AFTERNOON. FINE
FUELS OR GRASSES HAVE CURED DUE TO A DRY AND WARM SEPTEMBER. THE
COMBINATION OF THE ABOVE MENTIONED INGREDIENTS LEAD TO A CRITICAL
FIRE WEATHER SCENARIO ALONG AND WEST OF THE CONTINENTAL DIVIDE TO
THE ARIZONA/COLORADO STATE LINE. 

NMZ101-105-030100-
/O.NEW.KABQ.FW.W.0012.151002T1900Z-151003T0100Z/
NORTHWEST PLATEAU-NORTHWEST HIGHLANDS-
333 AM MDT FRI OCT 2 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT
THIS EVENING. 

* AREA AND TIMING...AREAS ALONG AND WEST OF THE CONTINENTAL DIVIDE
  TO THE ARIZONA STATE LINE BETWEEN 1 PM TO 7 PM MDT. THE MOST
  CRITICAL PERIOD WILL RANGE BETWEEN 3 TO 5 PM MDT. 

* 20 FOOT WINDS...SOUTHWEST WIND 20 TO 25 MPH WITH GUSTS TO 35
  MPH. 

* RELATIVE HUMIDITY...MINIMUM HUMIDITY BETWEEN 10 TO 15 PCT ALONG
  AND WEST OF THE CONTINENTAL DIVIDE. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$
50

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Oct 1, 10:25 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Oct 1, 10:25 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1125 PM MDT THU OCT 1 2015

.AVIATION...
06Z TAF CYCLE
TAFS TRENDING INCREASINGLY PESSIMISTIC FOR BOTH THE OVERNIGHT AND
EARLY MORNING PERIODS AT KTCC AND KLVS...AND LATER FRIDAY EVENING
WITH MORE TERMINALS TO BE IMPACTED BY STORMS. KFMN AND KGUP WILL
REMAIN DRY WITH VFR CONDITIONS...BUT WINDS WILL GUST TO BETWEEN
28-33KTS FRIDAY AFTERNOON/EVENING. KTCC...AND TO A LESSER EXTENT
KLVS...WILL BE IMPACTED BY LOWERING CIGS EARLY FRIDAY MORNING. IFR
CONDITIONS FORECAST AT KTCC BY 13Z...BUT REMAINING MVFR AT KLVS. A
SHARP INCREASE IN STORM COVERAGE AND INTENSITY FORECAST FRIDAY
AFTERNOON/EVENING...WITH KLVS BEING THE TERMINAL MOST LIKELY TO BE
IMPACTED. MVFR CONDITIONS EXPECTED WITH STORMS...BUT SHORT-LIVED
IFR CONDITIONS CERTAINLY POSSIBLE. KABQ/KAEG MAY BE IMPACTED AS
WELL...BUT WOULD LIKELY REMAIN VFR FAVORING DRIER STORMS WITH
STRONG WIND GUSTS BEING THE PRIMARY AVIATION WX THREAT.

11

&&

.PREV DISCUSSION...342 PM MDT THU OCT 1 2015...
.SYNOPSIS...
A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST
NEW MEXICO THROUGH THE EVENING HOURS. ON FRIDAY...SCATTERED TO
NUMEROUS STORMS SHOULD DEVELOP ACROSS THE NORTHERN MOUNTAINS AND
ACROSS MUCH OF THE PLAINS. SOME OF THESE STORMS MAY BE STRONG OR
SEVERE WITH HAIL AND GUSTY WINDS. ANOTHER ROUND OF STORMS IS
EXPECTED FOR THE PLAINS ON SATURDAY AS WELL. THEREAFTER...THE
FOCUS FOR SHOWERS AND THUNDERSTORMS WILL SWITCH TO CENTRAL AND
WESTERN NEW MEXICO AS THE NEXT UPPER LEVEL STORM SYSTEM
APPROACHES AND ABUNDANT MOISTURE IS PULLED INTO THE STATE. ACTIVE
WEATHER WILL CONTINUE THROUGH AT LEAST MONDAY...AND POSSIBLY INTO
MID WEEK.

&&

.DISCUSSION...
STILL LOOKING FOR A FEW SHOWERS AND THUNDERSTORMS THROUGH TONIGHT
ACROSS THE NE...BUT THE AMOUNT OF ACTIVITY SHOULD NOT BE AS MUCH
AS YDAY. COULD SEE SOME FOG ACROSS THE NORTHEAST LATE TONIGHT AS
WELL.

THE UPPER HIGH STILL LOOKS TO FLATTEN ON FRIDAY AS THE FIRST IN A
SERIES OF STORM SYSTEMS TRACK ACROSS THE GREAT BASIN. STRONG WINDS
FROM THIS UPPER LEVEL LOW/TROUGH SHOULD MIX DOWN TO THE SURFACE
FRIDAY AFTERNOON...ALLOWING FOR SOME OF THE WINDIEST CONDITIONS WE
HAVE SEEN IN A WHILE. ADDITIONALLY...MOIST LOW LEVEL UPSLOPE
FLOW...A NARROW BAND OF INSTABILITY...500-1000 J/KG CAPE VALUES
ALONG AND JUST EAST OF THE MTNS AND 35-40 KTS OF 0-6KM OF BULK SHEAR
SHOULD ALLOW FOR A FEW STRONG TO SEVERE STORMS TO DEVELOP ACROSS THE
HIGH PLAINS FRIDAY AFTERNOON AND EVENING.  STORM COVERAGE CONTINUES
TO LOOK THE GREATEST ACROSS NE NM WHERE POPS HAVE BEEN NUDGED UPWARD
ACCORDINGLY. STORMS FRIDAY NIGHT ACROSS THE PLAINS MAY RESULT IN
OUTFLOW BOUNDARIES PUSHING THRU THE GAPS OF THE CENTRAL MTN CHAIN
INTO THE RGV. STORMS SHOULD BECOME ELEVATED AS THEY SHIFT FARTHER
EAST ABOVE THE STABLE BOUNDARY LAYER.

TRAILING ENERGY WILL CROSS NM ON SATURDAY ALLOWING FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS TO DEVELOP...MAINLY ACROSS THE EASTERN
PLAINS. SHOULD STILL BE A FAIR AMOUNT OF INSTABILITY AND
SHEAR...THUS WOULD NOT BE SURPRISED TO SEE A FEW STRONG STORMS ON
SATURDAY AS WELL.  HOWEVER...TEMPS ACROSS THE PLAINS WILL BE
CONSIDERABLY LOWER...LIMITING THIS POTENTIAL SOMEWHAT.

THE STRONG UPPER LEVEL LOW STILL LOOKS TO DIVE SOUTHWARD OVER THE
CALI COASTLINE OVER THE WEEKEND. MODELS ARE IN BETTER AGREEMENT THAT
THE UPWARD MOISTURE FLUX WILL BEGIN AS EARLY AS SUNDAY
AFTERNOON...THOUGH THE ECMWF SUGGESTS THAT A WEAK DISTURBANCE
ORIGINATING FROM SOUTH OF BAJA SUR WILL BE DRAWN UP IN THE
FLOW...AND HENCE CREATES QUITE A BIT MORE QPF FOR SUNDAY AND
ESPECIALLY SUNDAY NIGHT ACROSS THE EAST. MODELS REMAIN IN DECENT
AGREEMENT THRU MONDAY. SHOWERS AND STORMS SHOULD FAVOR THE WESTERN
THIRD TO HALF OF THE STATE MONDAY AFTERNOON AND EVENING...BUT
SHOULD CONTINUE THROUGH MONDAY NIGHT AS THEY SHIFT SLIGHTLY
EASTWARD.

AFTER MONDAY...THE LATEST ECMWF CHANGED THE POSITION OF THE CENTER
OF THE LOW RADICALLY FROM THE PREVIOUS RUN...NOW SHIFTING IT EAST
IN TO AZ AND THEN SEWD INTO OLD MEXICO BY THURSDAY. THIS IS QUITE
THE DIFFERENCE FROM THE GFS AND PREVIOUS RUN OF THE EC WHICH
TRACKS THE LOW NEWD ACROSS UTAH AND CO OVER THE SAME TIMEPERIOD.
THUS...THE POTENTIAL IMPACTS VARY GREATLY FROM MODEL TO MODEL TUES
AND BEYOND. DOES LOOK LIKE IT WILL REMAIN ACTIVE...BUT CERTAINLY
THE ECMWF IS FAR MORE ACTIVE THAN THE GFS THROUGHOUT THE REMAINDER
OF THE WEEK.

34

&&

.FIRE WEATHER...
THE UPPER LEVEL RIDGE WILL BREAKDOWN FRIDAY DUE TO THE FIRST OF A
COUPLE INCOMING UPPER LEVEL LOWS. SOUTHWEST WINDS WILL STRENGTHEN
ACROSS THE WEST...WHICH COMBINED WITH ABOVE NORMAL TEMPERATURES
AND LOW HUMIDITIES WILL LEAD TO SPOTTY CRITICAL FIRE WEATHER
CONDITIONS ALONG AND WEST OF THE CONTINENTAL DIVIDE. CRITICAL FIRE
WEATHER CONDITION DURATION IS LACKING AND THE MAIN REASON FOR NO
RED FLAG WARNING ISSUANCE. THE LOW WILL KICK OFF MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS OVER THE NORTHERN MOUNTAINS AND EAST
CENTRAL PLAINS DURING THE AFTERNOON. STILL SOME UNCERTAINTY TO THE
WESTWARD EXTENT OF THOSE SHOWERS...BUT FAIRLY CONFIDENT WETTING
RAINS WILL REMAIN ALONG AND EAST OF THE CENTRAL MOUNTAINS.
RESIDUAL UPPER LEVEL ENERGY AND MOIST SOUTHEAST SURFACE FLOW WILL
LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE EAST
SATURDAY. IT WILL REMAIN DRY WEST...BUT LESS WINDY. TEMPERATURES
WILL TREND DOWN EACH DAY...BECOMING ABOVE NORMAL WEST AND WELL
BELOW NORMAL NORTHEAST. VENT RATES SHOULD BE GOOD...ESPECIALLY
WEST...BUT SOME POOR CONDITIONS POSSIBLE IN THE NORTHEAST PLAINS
BOTH FRIDAY AND SATURDAY.

IT SHOULD BE NOTED THAT THE FORECAST FOR SUNDAY AND BEYOND COULD
CONTINUE TO CHANGE IN THE UPCOMING DAYS.  THEY ARE STRUGGLING TO
HANDLE THE PROGRESSION OF HURRICANE JOAQUIN IN THE ATLANTIC...AND
THE PROGRESSION OF THAT SYSTEM MORE THAN LIKELY WILL EFFECT THE
PROGRESSION OF THE SECOND UPPER LEVEL LOW. WITH THAT
SAID...CONFIDENCE HAS GROWN A BIT FOR SUNDAY. THE SECOND WILL WILL
BE ABNORMALLY STRONG FOR THE SEASON AND WILL DIG SOUTH ALONG THE
CALIFORNIA COAST. THE SOUTHERLY FLOW AHEAD OF THIS SYSTEM WILL DRAG
MOISTURE NORTH INTO NM SUNDAY EVENING. TEMPERATURES WILL BE NEAR
NORMAL TO SLIGHTLY BELOW NORMAL...AND VENTILATION RATES WILL BE
EXCELLENT WEST AND GOOD TO FAIR EAST. WETTING RAINFALL IS LIKELY
WITH THIS MOISTURE SURGE...BUT THE NORTHWARD EXTENT IS A BIT
UNCLEAR...WITH BEST GUESS KEEPING THE WETTING RAINS SOUTH OF
INTERSTATE 40.

THE LONG RANGE OUTLOOK FROM THE LATEST MODEL RUNS MORE RESEMBLE THE
ECMWF...THOUGH THERE ARE STILL SIGNIFICANT CHANGES FROM WHAT WAS
SEEN YESTERDAY. THE LOW WILL LINGER OVER SOUTHERN CA
MONDAY...KEEPING THE MOISTURE PLUME WEST OF THE CENTRAL MOUNTAINS.
THAT PLUME SHOULD EXPAND SLIGHTLY EAST TUESDAY IN CONJUNCTION WITH
THE SLIGHT MOVEMENT EAST OF THE LOW...WITH MODELS DISAGREEING ON THE
NORTH/SOUTH LOCATION OF THE LOWS CENTER. BY WEDNESDAY...MAJOR
DIFFERENCES DEVELOP. THE GFS SWIFTLY LIFTS THE LOW NORTHEAST AND
BRINGS A DRY SLOT THAT WILL SEVERELY LIMIT WETTING PRECIPITATION
CHANCES. ON THE FLIP SIDE...THE ECMWF LETS THE LOW SPIN OVER THE
SOUTHWEST BEFORE MOVING SOUTH INTO MEXICO...WHICH WOULD KEEP THE
PRECIPITATION COMING WEDNESDAY THROUGH THE END OF THE WEEK. NO IDEA
WHAT THE TRUE OUTCOME WILL BE...THOUGH TEND TO PUT MORE STOCK IN
ECMWF AND THE IDEA OF IT REMAINING ACTIVE AND POTENTIALLY WET
THROUGH THE REST OF THE WEEK.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52
Hazardous weather outlook, Oct 1, 4:35 AM MST, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 AM MDT THU OCT 1 2015

NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
535 AM MDT THU OCT 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER EASTERN NEW
MEXICO FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. A FEW STRONG TO SEVERE
STORMS COULD PRODUCE MARGINALLY LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL. A ROUND OF MODERATE TO LOCALLY HEAVY RAINFALL IS
POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT OVER CENTRAL AND WESTERN
NEW MEXICO...WITH A FEW STORMS PRODUCING SMALL HAIL AND STRONG
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 4:41 PM MSTSpecial Weather StatementABQMora34 min
Oct 2, 4:52 PM MSTSevere Thunderstorm WarningABQMora, San Miguel38 min

Nearby

Red Flag Warnings in New Mexico, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.